Case Presentation: A 50-year-old African American female with a history of mixed connective tissue disorder with positive ANA titer, speckled pattern 1:1280, and spindle apparatus pattern 1:640, presented with worsening dyspnea, numbness, and weakness of both lower extremities. Two days prior she received the first dose of COVID-19 mRNA vaccine and later developed nausea, vomiting, diarrhea, and anorexia. In the emergency department, patient was found to have an elevated blood pressure of 230/127 mmHg. Physical examination revealed cold lower extremities, a distended abdomen, and arthritic changes in both hands. Laboratory findings revealed severe metabolic acidosis with a pH of 7.17 and bicarbonate of 8 mEq/l. COVID-19 test was negative. Computed tomography (CT) of the chest showed bilateral infiltrates and no pulmonary emboli. CT of the abdomen was negative for bowel ischemia. Within a few hours, she developed agonal breathing and bradycardia of 30. Patient had pulseless electrical activity requiring resuscitation and hypothermia protocol initiation. Repeat chemistry showed lactate,10 mmol/l; WBC,23x10E3/ul; hemoglobin, 7.4 g/dl; platelets, 258x10E3/ul; bicarbonate, 10 mEq/l; increased creatinine, 2.6mg/dl from baseline 1.6mg/dl 4 months ago; troponin, 0.4 ng/ml; BNP, 25,500 pg/mL. Echocardiography showed severe concentric left ventricular hypertrophy with an ejection fraction of 35%, moderate diastolic dysfunction, and moderate pulmonary hypertension. Renal ultrasound was compatible with medical renal disease. Patient received aggressive IV fluid resuscitation, broad-spectrum antibiotics, and bicarbonate drip. Blood pressure remained elevated at 270/160 mmHg and she was started on IV enalapril 0.625mg every 6 hours with titration up to 2.5mg. Blood pressure improved further with nicardipine drip initiation and transition to captopril 25mg orally every 8 hours. During hospitalization infectious workup was negative, and bronchoalveolar lavage fluid for viral and fungal cultures was negative for opportunistic infections. Mycophenolate was resumed. Patient was successfully extubated on day 6.
Discussion: COVID-19 vaccination is recommended for the general population with acceptable side effects following the vaccine, including myalgia, headache, fever, and nausea. In a recent literature review, 46 cases of various renal complications following COVID-19 vaccination are reported. COVID-19 vaccines became known to trigger a new onset or relapse of various glomerular diseases due to potent immune dysregulation. Here we describe a case of scleroderma renal crisis following COVID-19 vaccination.
Conclusions: Our patient presented with hypertensive emergency along with acute kidney injury which was consistent with a scleroderma renal crisis. Inflammatory and immune responses triggered by mRNA COVID -19 vaccination could have potentially contributed to the vascular endothelial injury in kidney vasculature. Larger studies for this specific population would help to understand the effects of the immune mechanisms of COVID-19 vaccine and the importance of monitoring vascular complications for these patients following vaccination.